Mixing alcohol with certain antibiotics may also result in unpleasant side effects like nausea, vomiting, headache, dizziness, rapid heartbeat, and flushing.
Alcohol mixed with certain antibiotics can also put a significant strain on the liver. Their combined use could result in irreparable damage or failure, as both substances together tax liver processes beyond what it can handle safely.
Is It Safe to Mix Alcohol & Antibiotics?
No, it is not safe to mix alcohol and antibiotics. Antibiotics are medications designed to kill or inhibit the growth of bacteria, treating infections. Alcohol is a toxin that is mostly broken down and metabolized by the liver.
When taken together, the substances may impede the liver’s ability to effectively metabolize and excrete antibiotics from your system because the metabolic focus is instead on processing alcohol. This diversion could reduce the liver’s efficiency.
This same effect can reduce the efficacy of the antibiotic, potentially allowing bacteria to continue expanding and multiplying, negating any intended therapeutic impact.
In addition, antibiotics and alcohol may share similar side effects. Taking both together could increase these side effects significantly.
Certain antibiotics, such as metronidazole and tinidazole can produce a serious reaction when mixed with alcohol, which could potentially be life-threatening.
Safe Antibiotics to Take While Drinking
It is important to note that it is rarely considered safe to combine antibiotics and alcohol, but in some cases, your doctor may determine that minimal alcohol use with certain antibiotics may not pose a huge risk. Always consult with your doctor before drinking if you are taking antibiotics.
Some antibiotics that may have a lesser reaction when combined with alcohol include the following:
Amoxicillin and ampicillin are penicillin antibiotics that may have a lower risk of adverse effects when consumed with a minimal amount of alcohol.
Cephalexin, cefuroxime, and other cephalosporin antibiotics might have a lower risk of interactions with alcohol.
Antibiotics to Avoid When Consuming Alcohol
For the most part, it is recommended to completely avoid drinking alcohol while taking all antibiotics. However, for some classifications of antibiotics, the risks may be especially high. These include the following:[1-6]
Mixing metronidazole with alcohol can cause a severe reaction. This is commonly referenced as a disulfiram–like reaction. This can result in symptoms like flushing, nausea, vomiting, rapid heartbeat, and headache.
Similar to metronidazole, tinidazole can also cause a disulfiram-like reaction when combined with alcohol, leading to similar symptoms.
Combining linezolid with alcohol can cause an increase in blood pressure, potentially leading to a hypertensive crisis.
Sulfamethoxazole/Trimethoprim (Bactrim, Septra)
Drinking alcohol while on this antibiotic can cause various side effects, including flushing, nausea, vomiting, rapid heartbeat, and shortness of breath.
Alcohol can enhance the risk of liver damage when taken with isoniazid, an antibiotic used to treat tuberculosis.
Fluconazole is an antifungal medication, and it’s important to avoid alcohol while taking it. The combination can strain the liver and cause a disulfiram-like reaction.
Dangers Associated With Taking Antibiotics With Alcohol: What Happens in the Body
Combining antibiotics with alcohol can be dangerous and potentially harmful to the body for the following reasons:[1,7-9]]
Reduced Antibiotic Effectiveness
Alcohol can interfere with the effectiveness of antibiotics. When alcohol is present in the body, the liver prioritizes metabolizing alcohol over processing antibiotics. This can diminish the antibiotic’s ability to combat bacterial infections effectively.
Impaired Liver Function
Both alcohol and certain antibiotics are metabolized in the liver. Consuming alcohol while taking antibiotics can strain the liver, potentially leading to liver damage or reducing the liver’s ability to process medications.
Increased Side Effects
Alcohol can amplify the side effects of antibiotics. The combination may cause intensified symptoms, such as nausea, vomiting, diarrhea, dizziness, headaches, and gastrointestinal discomfort.
Some antibiotics, like metronidazole and tinidazole, can induce a disulfiram-like reaction when combined with alcohol. This reaction can cause severe discomfort, including flushing, rapid heartbeat, nausea, vomiting, and, in some cases, difficulty breathing.
Blood Pressure Spikes
Certain antibiotics, when mixed with alcohol, can cause an abrupt rise in blood pressure, potentially leading to a hypertensive crisis.
General Health Risks
Combining alcohol and antibiotics can put unnecessary strain on your body, making it harder to recover from an illness or infection. It can weaken the immune system and delay the healing process.
- Fact versus fiction: A review of the evidence behind alcohol and antibiotic interactions. Mergenhagen, KA; Wattengel, BA; Skelly, MK; Clark, CM; Russob, TA. Antimicrobial Agents and Chemotherapy. 2019;64(3).
- Disulfiram-like reaction with metronidazole: An unsuspected culprit. Alonzo, MM; Lewis, TV; Miller, JL. The Journal of Pediatric Pharmacology and Therapeutics. 2019;24(5):445-449.
- Tinidazole. National Library of Medicine. Published September 15, 2019. Accessed October 16, 2023.
- Trimethoprim/sulfamethoxazole (BactrimTM, Bactrim DSTM , Septra DS ®): Important patient information. University of Rochester Medical Center. Accessed October 16, 2023.
- Isoniazid (INH) questions and answers. Virginia Tech Division of Student Affairs: Schiffert Health Center. Revised August 2010. Accessed October 16, 2023.
- Severe adverse reactions following ketoconazole, fluconazole, and environmental exposures: A Case Report. Lieberman, A; Curtis, L. Drug Safety - Case Reports. 2018;5(1).
- Alcohol and medication interactions. Weathermon R, Crabb DW. Alcohol Research & Health: The Journal of the National Institute on Alcohol Abuse and Alcoholism. 1999;23(1):40-54.
- Risks of combined alcohol/medication use in older adults. Moore AA, Whiteman EJ, Ward KT. The American Journal of Geriatric Pharmacotherapy. 2007;5(1):64-74.
- Disulfiram: Mechanisms, applications, and challenges. Lanz J, Biniaz-Harris N, Kuvaldina M, Jain S, Lewis K, Fallon BA. Antibiotics. 2023;12(3):524.